U.S. Virgin Islands, 2011Flash Flood and Heavy Rain in U.S. Virgin Islands, May 20, 2011
May 20, 2011 · NWS SJU · 2 events in 1 county or zone
S. Virgin Islands and caused urban and street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid to upper level low pressure west of the local area combined with a surface trough and deep tropical moisture allowing for periods of heavy rain which affected the U.S. Virgin Islands and caused urban and street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 20, 4:15 AM AST, 7 hours 38 minutes earlier.
Area forecast discussion, May 20, 4:15 AM AST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
415 AM AST FRI MAY 20 2011
.SYNOPSIS...A MID LEVEL TROUGH WILL CONTINUE TO LINGER JUST WEST OF
THE LOCAL AREA FOR THE NEXT FEW DAYS AS A SUBEQUATORIAL RIDGE BUILDS
ACROSS THE EASTERN CARIBBEAN. A SURFACE TROUGH ACROSS THE LOCAL AREA
WILL CONTINUE TO SUPPORT DEEP TROPICAL MOISTURE ACROSS THE REGION
TODAY.
&&
.DISCUSSION...A MID LEVEL TROUGH ACROSS THE WESTERN CARIBBEAN
WILL CONTINUE TO LINGER JUST WEST OF THE LOCAL AREA FOR THE NEXT
FEW DAYS...RESULTING IN A WEST SOUTHWEST MID TO UPPER LEVEL WIND
FLOW ACROSS THE REGION. IN ADDITION...A SURFACE TROUGH ACROSS THE
LOCAL AREA WILL CONTINUE TO SUPPORT DEEP TROPICAL MOISTURE ACROSS
THE REGION TODAY. AS A RESULT...AN UNSETTLED WEATHER PATTERN IS
EXPECT TO PREVAIL TODAY ACROSS THE LOCAL ISLANDS...ESPECIALLY THE
EASTERN THIRD OF PUERTO RICO AS WELL AS THE VI. PERIODS OF HEAVY
RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE ANTICIPATED...
WITH THE POTENTIAL FOR FLASH AND RIVER FLOODING AS WELL AS
MUDSLIDES IN AREAS OF STEEP TERRAIN. THEREFORE A FLASH FLOOD WATCH
IS IN EFFECT UNTIL THIS EVENING.
THE OVERALL WET WEATHER PATTERN IS EXPECT TO PREVAIL PROBABLY UNTIL
SUNDAY WHEN MODELS SUGGEST SOMEWHAT DRIER CONDITIONS. HOWEVER...
AVAILABLE MOISTURE WILL COMBINE WITH LOCAL EFFECTS AND DIURNAL
HEATING TO PRODUCE A GOOD DEAL OF CLOUDINESS...SHOWERS AND
THUNDERSTORMS ACROSS THE CORDILLERA CENTRAL AND WESTERN PORTION OF
PUERTO RICO EACH AFTERNOON.
&&
.AVIATION...PREDOMINANT MVFR CONDITIONS DEVELOPING AFTER 12Z TODAY
IN RAIN AND POSSIBLE TSTMS ALL TAF SITES XCPT LEEWARD ISLANDS
TERMINALS. CONDITIONS IMPROVE SOMEWHAT AFTER 03Z SAT. SIG
IMPROVEMENT TO THE WX NOT XPCD UNTIL SUN.
&&
.MARINE...MAJOR CONCERN CONTINUE TO BE SHOWERS AND THUNDERSTORMS
ACROSS THE LOCAL WATERS...SOME OF THEM WITH HEAVY RAINFALL...GUSTY
WINDS AND LOCALLY HIGHER WAVES.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 83 76 87 76 / 100 70 60 20
STT 83 78 86 78 / 100 70 60 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-SAN JUAN
AND VICINITY-SOUTHEAST-VIEQUES.
VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
&&
64/23Hazardous weather outlook, May 20, 6:42 AM AST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST FRI MAY 20 2011
AMZ710>745-PRZ001>013-211000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN HALF OF PUERTO
RICO...VIEQUES AND CULEBRA. PLEASE REFER TO FLOOD MESSAGE/FFASJU/
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-211000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
642 AM AST FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL THE U.S. VIRGIN ISLANDS
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE/FFASJU/ FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HEAVY RAINFALL GREATER THAN THREE INCHES OR
FLOODING WOULD BE GREATLY APPRECIATED.
ROSA
In the hours before
Special weather statement, May 20, 10:10 AM AST, 1 hour 43 minutes before
PRC009-015-019-025-029-035-041-045-057-063-069-077-085-095-103-109-
123-129-151-201600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1010 AM AST FRI MAY 20 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL NOON AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
CAGUAS...CIDRA...CAYEY...COMERIO...AIBONITO...BARRANQUITAS...
JUNCOS...GURABO...SAN LORENZO...LAS PIEDRAS...ARROYO...
PATILLAS...MAUNABO...NAGUABO...CANOVANAS...GUAYAMA...HUMACAO...
SALINAS AND YABUCOA
AT 1005 AM AST...DOPPLER WEATHER RADAR INDICATED SHOWERS AND
ISOLATED STRONG THUNDERSTORMS AFFECTING PARTS OF SOUTHEAST AND
EASTERN INTERIOR PUERTO RICO...ESPECIALLY OVER SAN LORENZO...JUNCOS
AND LAS PIEDRAS...MOVING WEST NORTHWEST AT 10 TO 15 MPH. RESIDENTS
AND VISITORS SHOULD EXPECT TORRENTIAL RAINFALL...STRONG WIND GUSTS
TO AT LEAST 40 MPH...FREQUENT LIGHTNING AND FLOODING. ADDITIONAL
SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED ACROSS THESE SAME
AREAS THROUGH NOON AST.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.Special weather statement, May 20, 10:27 AM AST, 1 hour 26 minutes before
PRC009-015-019-025-029-035-041-045-057-063-069-077-085-095-103-109-
123-129-151-201600-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1010 AM AST VIERNES 20 DE MAYO DE 2011
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 12:00 PM AST PARA LAS PERSONAS EN LOS SIGUIENTE MUNICIPIOS DE
PUERTO RICO
CAGUAS...CIDRA...CAYEY...COMERIO...AIBONITO...BARRANQUITAS...
JUNCOS...GURABO...SAN LORENZO...LAS PIEDRAS...ARROYO...
PATILLAS...MAUNABO...NAGUABO...CANOVANAS...GUAYAMA...HUMACAO...
SALINAS Y YABUCOA
A LAS 10:05 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICO AGUACEROS Y FUERTES TRONADAS AISLADAS AFECTANDO
PARTES DEL SURESTE Y ESTE INTERIOR DE PUERTO RICO...ESPECIALMENTE
SOBRE SAN LORENZO...JUNCOS Y LAS PIEDRAS...MOVIENDOSE HACIA EL OESTE
NOROESTE DE 10 A 15 MPH. LOS RESIDENTES Y VISITANTES DEBEN ESPERAR
LLUVIAS TORRENCIALES...VIENTOS FUERTES RAFAGAS DE HASTA 40
MPH...RAYOS FRECUENTES Y INUNDACIONES. EN ADICION SE ESPERAN
AGUACEROS Y FUERTES TRONADAS A TRAVES DE ESTAS AREAS HASTA EL
MEDIODIA DE HOY.
SE REPORTAN RELAMPAGOS INTENSOS CON ESTA TORMENTA. SI SE ENCUENTRA
EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR MANTENGASE ALEJADO DE LAS VENTANAS Y
PUERTAS Y EVITE UTILIZAR ENSERES ELECTRICOS A MENOS QUE SEA PARAA
ALGUNA EMERGENCIA.
Heavy Rain, St. Croix
- When
- May 20, 11:53 AM AST to 7:53 PM AST
- Where
- St. Croix County, 2.48 mi SSW of St Croix
- Reported by
- ASOS
- Coordinates
- 17.700, -64.801
Periods of moderate to heavy rain were recorded at the Saint Croix Airport ASOS sensor. A record daily rainfall of 2.17 inches was set at the airport breaking the old record of 2.02 inches set in 1981.
Flash Flood, St. Croix
- When
- May 20, 4:25 PM AST to 7:15 PM AST
- Where
- St. Croix County, 6.68 mi W of St Croix to 4.63 mi WSW of St Croix
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 17.713, -64.880
The Virgin Islands Territorial Emergency Management Agency reported flooding at Peter's rest Road near Juny's Bar, at Five Corners Road leading to Little Princess Hill and at Estate Whim, between the intersection of Good Hope and Melvin Evans Highway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flood in Wyoming, May 20 to 23, 2011$520,000 · 1 event
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Flood in South Dakota, May 20 to 31, 2011$300,000 · 1 event
- Tornado in Montana, May 20, 2011$75,000 · EF1 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339224, 339225.